×

We've got news for you.

Register on SowetanLIVE at no cost to receive newsletters, read exclusive articles & more.
Register now

Your Covid-19 questions answered

Can the vaccine cause ringing in my ears?

Kyle Zeeman Digital Editor
Experts have called for more research into the link between tinnitus and the Covid-19 vaccine.
Experts have called for more research into the link between tinnitus and the Covid-19 vaccine.
Image: 123RF/DAVID IZQUIERDO ROGER

While there have been anecdotal accounts of people developing a ringing in their ears, or the ringing becoming more severe, after taking the Covid-19 vaccine, experts say there is no overwhelming evidence of it being a side-effect of the jab and more research is needed.

The ringing, buzzing or hissing noise in one or both ears is a condition called tinnitus. The sound can be either constant or intermittent, and may vary in intensity. It can be a mild annoyance or debilitating.

Studies in the Frontiers in Public Health medical journal and International Journal of Audiology found tinnitus may be a symptom of Covid-19 infection and in some cases can make the condition worse.

Global health bodies have also noted some reports of tinnitus developing or becoming more severe after getting the Covid-19 vaccine.

The US Centers for Disease Control and Prevention have reportedly found no overwhelming evidence of a link between the vaccines and tinnitus.

A study published in the Annals of Medicine and Surgery said tinnitus is a rare side-effect of the vaccine but more research is needed.

“Though the incidence of Covid-19 vaccine-associated tinnitus is rare, there is an overwhelming need to discern the precise pathophysiology and clinical management as a better understanding of adverse events may help in encountering vaccine hesitancy and hence fostering the Covid-19 global vaccination programme,” it added.

It said the benefits of getting the vaccine, including reducing the chance of hospitalisation and death, outweigh the potential, and rare, side-effect.

Another study published in JAMA Otolaryngol Head Neck Surgery medical journal found where the tinnitus or sudden hearing loss was reported as a side-effect of the vaccine, it was usually in older population groups.

It also could not find overwhelming evidence of a link between the vaccine and tinnitus, and called for further research and better reporting mechanisms.

“Findings from an updated analysis of the Centers for Disease Control and Prevention Vaccine Adverse Events Reporting System data and a case series of patients who experienced sudden sensorineural hearing loss after Covid-19 vaccination did not suggest an association between Covid-19 vaccination and an increased incidence of hearing loss compared with the expected incidence in the general population”, it said.

Would you like to comment on this article? Register (it’s quick and free) or sign in now.

Speech Bubbles

Please read our Comment Policy before commenting.

Commenting is subject to our house rules.